Alert archive / Arkansas / Tornado Warnings in 2001

Tornado Warning 39, NWS Little Rock, AR

November 23, 2001Johnson County, Arkansas

NWS Little Rock, AR issued this tornado warning at Nov 23, 2001, 9:12 PM CST for Johnson County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 23, 2001, 9:12 PM CST (03:12 UTC)
Expired
Nov 23, 2001, 9:50 PM CST
In force
38 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, AR

The radar

The Western Arkansas radar (KSRX), 87 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 6:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WFUS54 KLZK 240313
TORLIT
ARC071-240350-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
912 PM CST FRI NOV 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  JOHNSON COUNTY IN WESTERN ARKANSAS

* UNTIL 950 PM CST

* AT 911 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER HUNT...OR ABOUT 8 MILES EAST OF OZARK...MOVING
  NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HARMONY AROUND 925 PM CST
  YALE AROUND 930 PM CST
  CATALPA AND OARK AROUND 940 PM CST
  OZONE AROUND 945 PM CST

&&

IF YOU ARE IN THE PATH OF THIS TORNADO...HEAD INDOORS NOW GO TO AN
INTERIOR ROOM AWAY FROM WINDOWS ON THE LOWEST FLOOR. PUT AS MANY
WALLS BETWEEN YOURSELF AND THE OUTDOORS AS YOU CAN. ABANDON MOBILES
HOMES NOW. MOVE TO A STRONG BUILDING OR UNDERGROUND SHELTER. IF THERE
ARE NO BUILDINGS NEARBY...LIE IN A DITCH TO AVOID FLYING DEBRIS. BUT
BEWARE OF RISING WATER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3577 9353 3573 9351 3569 9327 3541 9366
          3566 9369 3577 9358

$$

54

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Nov 23, 3:24 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Nov 23, 3:24 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
324 PM CST FRI NOV 23 2001

STRONG LOW PRESSURE CENTERED IN CENTRAL KANSAS. THE LOW CONTINUES TO
MOVE NORTHEAST. SATELLITE PICTURES SHOW ABUNDANT CLOUDS ACROSS MUCH
OF ARKANSAS WITH A FEW BREAKS HERE AND THERE. TEMPERATURES HAVE
CLIMBED INTO THE 60S AND 70S ACROSS ARKANSAS WITH DEW POINTS IN THE
50S AND 60S AND INCREASING. WARM FRONT ACROSS CENTRAL ARKANSAS
CONTINUES TO MOVE NORTHWARD AND SPREAD THE 60 DEGREE DEW POINTS
FURTHER NORTH. COLD FRONT IS LOCATED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES WITH A DRY LINE MOVING INTO EASTERN OKLAHOMA.

AS SITUATION CONTINUES TO EVOLVE THUNDERSTORMS WILL DEVELOP IN
WESTERN ARKANSAS BY 00Z AND SPREAD EASTWARD. SPC CONTINUES THE
MODERATE RISK FOR MUCH OF ARKANSAS TONIGHT. LATEST KLZK SOUNDING
SHOWS EXCELLENT INSTABILITY AND WIND SHEAR...DIRECTIONAL AND SPEED.
EXPECT A SQUALL LINE TO DEVELOP AND MOVE EASTWARD TONIGHT ACROSS
ARKANSAS. NORTH HALF OF THE CWFA LOOK TO BE MOST FAVORABLE FOR THE
STRONGEST STORMS. THE STRONG SHEAR ALSO GIVES GOOD CHANCES FOR
TORNADO DEVELOPMENT THIS EVENING. WILL CONTINUE THE WIND ADVISORY IN
THE NORTH SECTIONS FOR TONIGHT AND A LAKE WIND ADVISORY ACROSS THE
CENTRAL SECTIONS.

TEMPERATURES WILL NOT DROP TIL LATE TONIGHT WITH THE PASSAGE OF THE
COLD FRONT. BY 12Z SATURDAY THE FRONT SHOULD BE LOCATED IN THE
EASTERN THIRD OF ARKANSAS. WILL KEEP A SLIGHT CHANCE OF
THUNDERSTORMS IN THE EAST FOR THE MORNING HOURS.

SHOULD BE DRY TIL MONDAY NIGHT THEN. MONDAY NIGHT THROUGH WEDNESDAY
WILL HAVE A CHANCE OF RAIN. THURSDAY AND FRIDAY WILL BE DRY.

.LIT...WIND ADVISORY TONIGHT NORTH...ZONES 003>007-012>015
       LAKE WIND ADVISORY TONIGHT CENTRAL
       ZONES 16-21>25-30>34-37>47-54>57

In the hours before

Special weather statement, Nov 23, 5:55 PM CST, 3 hours 17 minutes before
ARZ003-004-012-013-021-022-030-037-038-040-041-052-053-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
555 PM CST FRI NOV 23 2001

TORNADO WATCH NUMBER 811 HAS BEEN ISSUED FOR PARTS OF WESTERN
ARKANSAS UNTIL 11 PM THIS EVENING.

STORMS WERE DEVELOPING IN CENTRAL OKLAHOMA AND NORTH TEXAS THIS
EVENING. THESE STORMS WILL RACE NORTHEAST AS STRONG JET STREAM WINDS
OVERSPREAD THE AREA...AND ARE EXPECTED TO AFFECT WESTERN ARKANSAS
BY 7 OR 8 PM. TORNADOES...DAMAGING WINDS...AND LARGE HAIL ARE ALL
POSSIBLE. LATER THIS EVENING...THE STORMS ARE EXPECTED TO ORGANIZE
INTO A LINE...AND SWEEP ACROSS THE REMAINDER OF THE STATE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION
REGARDING THE SEVERE WEATHER THREAT.

54
Local storm report, Nov 23, 8:46 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
946 PM CDT FRI NOV 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    2 W HUNT                  AR   TORNADO
11/23/01   JOHNSON                        STATE POLICE REPORTED 6
                                          POULTRY HOUSES AND 2
                                          RESIDENCES DESTROYED
                                          NEAR FRANKLIN/JOHNSON
                                          COUNTY LINE.

0752 PM    EDNA                      AR   TORNADO
11/23/01   JOHNSON                        CARS AND CAMPERS
                                          OVERTURNED IN THE AREA
                                          AROUND HORSEHEAD LAKE
                                          CAMPGROUND. NUMEROUS
                                          TREES DOWN ON ROADS IN
                                          THE AREA. REPORTS FROM
                                          SPOTTER...HAM RADIO
                                          OPERATORS AND STATE
                                          POLICE.

0834 PM    3 N OMAHA                 AR   1 INCH HAIL
11/23/01   BOONE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0834 PM    WAYTON                    AR   1 INCH HAIL
11/23/01   NEWTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0835 PM    JASPER                    AR   .88 INCH HAIL
11/23/01   NEWTON                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 6:45 PM CSTSevere Thunderstorm WarningLZKLogan, Scott30 min
Nov 23, 7:35 PM CSTTornado WarningLZKJohnson40 min
Nov 23, 8:03 PM CSTTornado WarningLZKNewton57 min
Nov 23, 8:41 PM CSTSevere Thunderstorm WarningLZKJohnson34 min
Nov 23, 8:52 PM CSTTornado WarningLZKBoone, Marion53 min
Nov 23, 9:11 PM CSTTornado WarningLZKNewton49 min
Nov 23, 9:47 PM CSTSevere Thunderstorm WarningLZKPolk, Scott63 min
Nov 23, 9:50 PM CSTTornado WarningLZKJohnson, Pope40 min
Nov 23, 10:12 PM CSTSevere Thunderstorm WarningLZKLogan63 min
Nov 23, 10:25 PM CSTTornado WarningLZKNewton50 min
Nov 23, 10:26 PM CSTTornado WarningLZKSearcy49 min
Nov 23, 10:34 PM CSTTornado WarningLZKMarion26 min
Nov 23, 10:43 PM CSTSevere Thunderstorm WarningLZKMontgomery, Pike62 min
Nov 23, 10:43 PM CSTSevere Thunderstorm WarningLZKYell62 min
Nov 23, 10:46 PM CSTTornado WarningLZKPope59 min
Nov 23, 11:15 PM CSTTornado WarningLZKSearcy30 min
Nov 23, 11:20 PM CSTSevere Thunderstorm WarningLZKClark, Hot Spring60 min
Nov 23, 11:20 PM CSTSevere Thunderstorm WarningLZKGarland, Perry60 min
Nov 23, 11:23 PM CSTTornado WarningLZKMarion37 min
Nov 23, 11:33 PM CSTTornado WarningLZKBaxter42 min
Nov 23, 11:46 PM CSTSevere Thunderstorm WarningLZKConway, Van Buren44 min
Nov 24, 12:05 AM CSTSevere Thunderstorm WarningLZKFaulkner, Pulaski55 min
Nov 24, 12:05 AM CSTSevere Thunderstorm WarningLZKSaline55 min
Nov 24, 12:06 AM CSTSevere Thunderstorm WarningLZKBaxter24 min
Nov 24, 12:29 AM CSTSevere Thunderstorm WarningLZKCleburne, Van Buren46 min
Nov 24, 1:12 AM CSTTornado WarningLZKWhite48 min

Nearby

Tornado Warnings in Arkansas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.